Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

June 5, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2004, 5:21 PM MDT for Eddy County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 5:21 PM MDT (23:21 UTC)
Expired
Jun 5, 2004, 6:00 PM MDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS54 KMAF 052321
SVRMAF
NMC015-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM MDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 2 MILES EAST OF WHITES CITY...OR
  18 MILES SOUTH OF CARLSBAD...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN EDDY COUNTY...

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3241 10371 3202 10372 3202 10401 3199 10402
      3199 10488 3199 10488 3201 10484 3205 10483
      3229 10485 3241 10483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:43 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 12:43 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT JUN 5 2004

.SHORT TERM...
NO CHANGE FROM PREVIOUS REASONING.

.LONG TERM...
BY 12Z SUNDAY...THE THREAT OF STORMS/RAIN WILL BE DECREASING ACROSS
THE NORTHEAST ZONES AS THE MCS EXPECTED TO AFFECT THE AREA
OVERNIGHT/EARLY MORNING WILL BE PROPAGATING SOUTHEAST AND WEAKENING.
WILL MAINTAIN CHANCE POPS THROUGH 18Z TO ACCOUNT FOR LINGERING
ACTIVITY ACROSS THE NORTHEAST BASIN. AGAIN EXPECT AN OUTFLOW
BOUNDARY TO WORK ACROSS THE AREA IN THE WAKE OF THE MORNING
CONVECTION. MESOSCALE MODELS DEPICT A SURFACE LOW DEVELOPING IN THE
VICINITY OF THE MOUNTAINS ALONG THIS BAROCLINIC ZONE. WEAK LOW LEVEL
CONVERGENCE NEAR THE LOW AND WEAK UPSLOPE FLOW WILL LIKELY RESULT IN
THE BEST CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE HIGHER TERRAIN.

THE LARGE SCALE PATTERN WILL BE HIGHLIGHTED BY A MID/UPPER LEVEL
RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. DESPITE CONTINUED
MOIST/SOUTHEAST LOW LEVEL FLOW...EXPECT LARGE SCALE SUBSIDENCE WILL
GENERALLY KEEP CONVECTIVE PROBABILITIES IN CHECK AND RESTRICTED TO
THE MOUNTAINS MONDAY AND TUESDAY. FLOW WILL THEN TRANSITION TO THE
SOUTHWEST AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE
SOUTHWEST U.S. BY MID WEEK. FALLING HEIGHTS AND STRENGTHENING LEE
TROUGHING MAY INCREASE THE CHANCE OF CONVECTION ACROSS THE WEST...
AND WILL MAINTAIN ISOLATED MENTION OF THUNDER THERE WEDNESDAY. THIS
FEATURE WILL EJECT OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL/
NORTHERN PLAINS BY FRIDAY...RESULTING IN ZONAL FLOW OVER THE REGION.
CAN NOT RULE OUT MINOR WAVES PROPAGATING IN THE SOUTHWEST/ZONAL FLOW
COMBINING WITH SURFACE TROUGH/DRYLINE TO AID THUNDERSTORM
DEVELOPMENT ANY DAY THROUGH THE EXTENDED...YET SEE NO SPECIFIC
TIMEFRAMES WITH RELATIVELY HIGHER PROBABILITIES TO PINPOINT ATTM.
THUS WILL MAINTAIN SILENT NON-ZERO POPS IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             95  63  97  71 /  10  50  30  10
CARLSBAD NM               96  63 100  67 /  20  30  10  10
DRYDEN TX                 97  69  97  72 /  10  30  20  10
FORT STOCKTON TX          99  68 100  71 /  20  40  20  10
GUADALUPE PASS TX         96  67  94  68 /  20  10  10  10
HOBBS NM                  95  66  99  68 /  20  30  10  10
MARFA TX                  90  55  94  61 /  30  40  20  10
MIDLAND INTL AIRPORT TX   96  65  97  71 /  20  40  20  10
ODESSA TX                 97  66  97  71 /  20  30  10  10
WINK TX                  103  71 103  73 /  20  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Jun 5, 11:51 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1251 PM CDT (1151 AM MDT) SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER MUCH OF SOUTHEASTERN NEW MEXICO...AND FROM THE
DAVIS MOUNTAINS AND UPPER TRANS PECOS REGIONS OF WEST TEXAS NORTH
ACROSS THE WESTERN PERMIAN BASIN.

LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE DAVIS
MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO THIS AFTERNOON.  THESE
STORMS WILL GROW QUICKLY...AND A FEW OF THESE STORMS COULD BECOME
SEVERE BY LATE AFTERNOON AS THEY SPREAD EAST ACROSS THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.  WIND GUSTS
OVER 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED FROM
THE STRONGEST OF THESE STORMS.  RAINFALL RATES EXCEEDING ONE INCH
PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND
OTHER LOW LYING AREAS.  LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE
FORECAST TO WEAKEN AFTER SUNSET AND SHOULD DISSIPATE LATE THIS
EVENING.

MEANWHILE...A COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP OVER
THE TEXAS PANHANDLE AND THE NEW MEXICAN HIGH PLAINS LATE THIS
AFTERNOON AND THIS EVENING.  THIS COMPLEX WILL THEN MOVE SOUTHEAST
ACROSS THE SOUTH PLAINS TONIGHT...AND SHOULD AFFECT THE WESTERN LOW
ROLLING PLAINS AND EASTERN PERMIAN BASIN AFTER MIDNIGHT.  ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATE TONIGHT...WIND GUSTS
NEAR 40 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...DAVIS
MOUNTAINS...AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.